Alert archive / Wyoming / Red Flag Warnings in 2023
Red Flag Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 27, 2023, 2:29 AM MDT for Carbon County, Wyoming. It took effect at Sep 27, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2023, 2:29 AM MDT (08:29 UTC)
- In effect from
- Sep 27, 2023, 12:00 PM MDT
- Expired
- Sep 27, 2023, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3906 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023 WWUS85 KCYS 270829 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 229 AM MDT Wed Sep 27 2023 WYZ422-271630- /O.NEW.KCYS.FW.W.0008.230927T1800Z-230928T0100Z/ Central and West Carbon- 229 AM MDT Wed Sep 27 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire weather zone 422. * WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH * HUMIDITY...As low as 10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
389 WWUS85 KCYS 271053 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 453 AM MDT Wed Sep 27 2023 WYZ422-280100- /O.CON.KCYS.FW.W.0008.230927T1800Z-230928T0100Z/ Central and West Carbon- 453 AM MDT Wed Sep 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422... * AFFECTED AREA...Fire weather zone 422. * WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH * HUMIDITY...As low as 10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
751 WWUS85 KCYS 272235 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 435 PM MDT Wed Sep 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422... WYZ422-280100- /O.CON.KCYS.FW.W.0008.000000T0000Z-230928T0100Z/ Central and West Carbon- 435 PM MDT Wed Sep 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422... * AFFECTED AREA...Fire weather zone 422. * WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH * HUMIDITY...As low as 10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 26, 5:41 PM MDT, 8 hours 48 minutes earlier.
Area forecast discussion, Sep 26, 5:41 PM MDT, 8 hours 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 541 PM MDT Tue Sep 26 2023 .DISCUSSION...(This evening through Monday) Issued at 1241 PM MDT Tue Sep 26 2023 Key Messages: -Temperatures will remain 10-15 degrees above average through the week with mostly sunny skies each afternoon. -A broad area of low pressure will approach on the weekend, however the forecast looks to remain mostly dry with increased clouds and wind over that time. -Temperatures will not return to seasonal averages until the very end of the weekend/early next week. Discussion: Clear skies and dry weather will dominate the forecast for the next three days as ridging aloft continues over the central Rockies. Height rises and full sunshine will allow for plentiful surface heating, resulting in temperatures running 10 to 15 degrees above average through the middle and end of the week. Afternoon winds should remain fairly light, however may approach critical fire weather thresholds of 25 mph in portions of Carbon and Albany counties on Wednesday and possibly Thursday. Have trended temperatures upward from model blends, favoring the upper 90th percentile in guidance for the next three days. Overnight lows have been running slightly cooler than forecast given clear skies and strong radiational cooling. Therefore, have actually trended overnight lows slightly below guidance blends to account for this. Overnight lows should trend closer to guidance later in the week as a few high clouds begin to filter west ahead of an upper-level low pressure system over the northern Great Basin. Overall, forecast confidence remains high through the middle and end of the week. By the weekend, focus turns to the aforementioned upper-level low pressure system over the Great Basin. These types of 'cutoff' low pressure features are notoriously difficult to model, often featuring rather notable changes in timing as the event draws closer. Current guidance is rather eye-raising however, with this low-pressure system fairly consistently modeled in both time and space in the current ensemble guidance cycles. Current individual ensemble members show very little deviation and tight clustering in the position and speed of this system, bringing it ashore early on Saturday morning and stalling it over the Great Basin on Sunday afternoon. The EPS mean QPF does support a slightly better chance of some precipitation in south-central Wyoming on Sunday evening as a piece of this upper-low ejects out into the northern High Plains. However, any precipitation looks to be light with a dry subcloud layer in place and any stronger forcing remaining off to the west. For now, forecast confidence in a mainly dry weekend looks to be higher given decent spatiotemporal agreement in guidance. Temperatures will remain above average through the period, returning to near average by Monday of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM MDT Tue Sep 26 2023 VFR conditions expected to persist through the 00Z TAF period across all TAF terminals. Occasional wind gusts 15 to 20 knots possible over the next two hours in southeast Wyoming with light and variable winds elsewhere. Clear skies will continue across southeast Wyoming and the Nebraska panhandle. && .FIRE WEATHER... Issued at 1241 PM MDT Tue Sep 26 2023 Afternoon RH values will likely drop to near or below critical thresholds the next two to three days, especially in the higher elevation basins of southeast Wyoming. However, wind speeds will remain relatively light and should remain below critical thresholds. Therefore no fire weather highlights are planned at this time. Winds may begin to increase by late in the week ahead of a broad area of low pressure over the Great Basin. However, increasing cloud cover may limit the low RH values to some extent. A few isolated showers are possible over the weekend but wetting precipitation is unlikely area-wide through the next 7 days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && DISCUSSION...MAC AVIATION...LEG FIRE WEATHER...MAC
Hazardous weather outlook, Sep 26, 12:44 PM MDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1244 PM MDT Tue Sep 26 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-271845- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1244 PM MDT Tue Sep 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.